Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 154, NWS Shreveport, LA

August 16, 2002Rusk County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 16, 2002, 8:06 PM CDT for Rusk County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 8:06 PM CDT (01:06 UTC)
Expired
Aug 16, 2002, 9:00 PM CDT
In force
54 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Rusk County, TX

The radar

The Shreveport radar (KSHV), 104 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:37 PM CDTThunderstorm Wind 55 EHenderson, TXNumerous trees down across FM 840.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS54 KSHV 170106
SVRSHV
TXC401-170200-
/NEW.KSHV.SV.W.0294.170100-170200/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSK COUNTY IN NORTHEAST TEXAS

* UNTIL 900 PM CDT

* AT 800 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF
  HENDERSON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENDERSON AT 815 PM CDT
  6 MILES EAST OF NEW LONDON...9 MILES EAST OF OVERTON AT 835 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  RUSK COUNTY IN NORTHEAST TEXAS
UNTIL 900 PM CDT.

LAT...LON 3205 9500 3186 9492 3192 9473 3234 9458
          3235 9498

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:30 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Aug 16, 1:30 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT FRI AUG 16 2002

AFTER THIS EVENING...APPEARS THAT REGION WILL FINALLY START TO DRY OUT
SOMEWHAT BUT ALONG WITH THE DRYING TREND COMES A RETURN TO SULTRY
TEMPERATURES.

REGION WILL REMAIN UNDER A WEAKENING SHEAR AXIS THROUGH THE WEEKEND
BUT LOW LEVEL RIDGE AXIS WILL SLOWLY RETROGRADE WESTWARD ACROSS THE
GULF COAST THUS...RESULTING IN MORE OF A SOUTHWESTERLY FLOW. THIS
SHOULD HELP TO CHOKE MOISTURE RETURN SOMEWHAT AND STRENGTHEN CAPPING
INVERSION ACROSS THE REGION AS EARLY AS SUNDAY. WILL CARRY LOW
CHANCE POPS IN THE EXTREME EAST FOR SATURDAY AS SHEAR AXIS WILL
PLAY MORE OF A ROLE IN THIS REGION.

EXTENDED...RIDGE BEGINS TO BUILD ACROSS N OK/NW AR BY EARLY NEXT
WEEK WITH REGION CAUGHT UNDER WEAK SOUTHERLY FLOW. WILL KEEP SLIGHT
CHANCES THROUGH THE EXTENDED PERIODS ACROSS MY SOUTHERN AND EASTERN
THIRD AS THESE AREAS SHOULD HAVE A LITTLE MORE MOISTURE FOR AFTERNOON
HEATING TO WORK WITH TO PRODUCE DIURNAL SHOWERS/THUNDERSTORMS. THE
BIG STORY FOR NEXT WEEK WILL BE THE HEAT. WET GROUND CONDITIONS
WILL LIKELY RESULT IN HIGH SFC DEWPOINTS. A GOOD BET THAT HEAT
INDEX HEADLINES WILL BE NEEDED BY NEXT WEEK.

PRELIMINARY NUMBERS TO FOLLOW...13.

SHV 74/94/74/95 2211
MLU 73/92/74/94 3312
TXK 74/94/75/95 2101
TYR 74/94/75/95 0101
LFK 73/94/73/94 2212

.SHV...NONE.

In the hours before

Special weather statement, Aug 16, 2:51 PM CDT, 5 hours 15 minutes before
LAZ001-002-162015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
251 PM CDT FRI AUG 16 2002

A STRONG THUNDERSTORM WILL AFFECT SHREVEPORT AND BOSSIER CITY
THROUGH 315 PM. THIS STORM WILL PRODUCE HEAVY DOWNPOURS...WIND GUSTS
NEAR 45 MPH...AND EVEN SOME SMALL HAIL. MOTORISTS SHOULD EXERCISE
GREAT CAUTION.
Special weather statement, Aug 16, 3:17 PM CDT, 4 hours 49 minutes before
LAZ001-002-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CDT FRI AUG 16 2002

A BAND OF STRONG THUNDERSTORMS WILL AFFECT AREAS OF CADDO AND BOSSIER
PARISHES THAT ARE NORTH OF INTERSTATE 20...THROUGH 345 PM. THESE
STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS UP TO 45 MPH...SMALL
HAIL...VERY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. VISIBILITIES
MAY BE REDUCED TO NEAR ZERO WITHIN THE DOWNPOURS. RESIDENTS IN
NORTHERN SECTIONS OF SHREVEPORT AND BOSSIER CITY...AS WELL AS IN
THE COMMUNITIES OF BLANCHARD AND BENTON...SHOULD MOVE INDOORS WHEN
THE STORMS APPROACH.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:01 PM CDTSevere Thunderstorm WarningSHVCherokee59 min
Aug 16, 7:34 PM CDTSevere Thunderstorm WarningSHVNacogdoches41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.